Toxic effects of systemic retinoids on meibomian glands

I. Kremer*, D. D. Gaton, M. David, E. Gaton, A. Shapiro

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Systemic use of retinoids is common in the treatment of various dermatological disorders. Blepharitis and conjunctivitis have been reported in 20-45% of the patients following systemic treatment with 13-cis-retinoic acid. Our purpose was to study the histopathological changes in the eyelids caused by long-term systemic treatment of female New Zealand rabbits with isotretinoin (2 mg/kg) and etretinate (2 mg/kg). The histopathological evaluation showed degenerative changes in the meibomian gland acini, leading to cell necrosis and a decrease in the basaloid cells lining the acini walls. No evidence of acute or chronic inflammatory reaction was noted.

Original languageEnglish
Pages (from-to)124-128
Number of pages5
JournalOphthalmic Research
Volume26
Issue number2
DOIs
StatePublished - 1994
Externally publishedYes

Keywords

  • Etretinate
  • Isotretinoin
  • Meibomian gland degeneration

Fingerprint

Dive into the research topics of 'Toxic effects of systemic retinoids on meibomian glands'. Together they form a unique fingerprint.

Cite this